TB and ARV's
Oct 14, 2007
I was recently diagonized with both HIV and TB. I am already on Rifafour e-256 for Tb treatment. My clinician advised me to wait until i get used to the TB medication before they put me on ARV's. My worry is should this worry me considering my cd4 count was 168? I dont have any other major issue and i am feeling better now after taking the meds for a month now. Should i start the ARVs imediately?
Response from Dr. Young
Thank you for your post.
The coinfection with tuberculosis and HIV is very common; TB is the most common opportunistic complication worldwide. TB therapy should be started well before HIV medications, as has been done in your case.
Before discussing your TB medications, let's not forget that preventive antibiotic therapy with trimethoprim/sulfamethoxasole (Bactrim, Septra, Cotrimoxazole) is definitely indicated for all TB/HIV coinfected persons- to prevent Pneumocystis pneumonia (and for those who have very low CD4s, Toxoplasmosis). This is twice indicated in your case, with a CD4 count below 200.
Usually, HIV medications should not be started for at least 2 weeks, preferably 1-2 months after the successful initiation of TB medications (meaning well tolerated and adherent). With your CD4 count below 200, I'd be looking to starting your HIV medications about 1 month after your TB ones. The reason not to start HIV medications at the same time is that the risk of having the tuberculosis flair soon thereafter (something called an immune reconstitution inflammatory syndrome or IRIS). These reactions can be very serious.
Drug interactions between rifampin (an essential TB medication and part of Rifafour) and HIV medications makes the use of protease inhibitors unsafe; hence, HIV medication regimens for persons on TB meds usually means using non-nukes- namely dose adjusted efavirenz (800 mg daily instead of the usual 600 mg); in combination with 2 NRTI medications. The other NNRTI, nevirapine is usually avoided because of the overlapping liver toxicity risk with TB medications.
I hope this helps. Stay in touch and let us know how you're doing.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- AIDS Risk Sex With A Prostitute
- Itchy Balls After Touching Vagina Sign Of HIV AIDS
- Itchy Skin After Kissing Cold Sore Sign Of HIV AIDS
- Oral Ulcers After Fingering Stripper Worried I Have HIV
- Psoriasis After Rubbing Penis Worried I Have HIV
- Vaginal Discharge After Getting Fingered Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.